• Fri, Oct 19 2012

What Happens To Your Body When You Stop Taking (Hormonal) Birth Control

hormonal birth control

I’ve been taking some form of hormonal birth control for the last eight years. While I have no intention of stopping anytime soon (no babies for me just yet!), I’ve started to wonder what will happen to my body when I do. Lots of my friends have ceased taking birth control, either because they want to get pregnant or because they want their bodies to return to a natural cycle. I talked to a few doctors for a refresher course in the science of birth control, and learned what really happens to your body once the hormones leave.

How Birth Control Works

In case you need a little refresher, Dr. Sherry Thomas, an  OB/GYN surgeon from Mission Community Hospital in Panorama City, CA explains how birth control pills work:

Birth control pills work by doing three things: Stopping the ovary from releasing an egg (ovulation); preventing the uterus from allowing the fertilized egg to implant; and preventing passage of the sperm through the opening to the uterus (the cervix). Birth control pills contain small amounts of estrogen and progesterone which cause the body, specifically the brain, to register it has already released sufficient hormones. This artificial level of hormones prevents the ovary from releasing an egg.

 

Deciding To Go Off Birth Control

Women decide to stop using hormonal birth control for many different reasons: Various life changes, the desire to conceive and the desire to try barrier methods of birth control (condoms, diaphragms, etc) are just a few. Whatever your reason, it’s a good idea to talk over your decision with your sexual partner(s) and your medical care provider, to avoid surprises down the road.

So What Actually Happens?

When you decide to stop taking the pill, wearing the patch, ring or hormonal IUD, or receiving injections, the hormones should be out of your body within a few days. If you’re a pill user, you’ve likely experienced the affects of this before, if you accidentally forget a pill and experience some breakthrough bleeding. It doesn’t matter how long you’ve been using hormonal birth control; whether it’s been decades or weeks, the hormones will still be out of your body in a few days.

Your body will ready itself to begin the process of natural ovulation again. For some women, this will happen quite soon; for others, it might take a few months. When you begin to ovulate again, your ovaries will release a mature egg roughly once a month. That egg will travel down the fallopian tubes and enter your uterus, which will have prepared a thick lining for the egg. If the egg doesn’t become fertilized, your uterus will shed both the lining and the egg, giving you a period.

Share This Post:
  • Rebecca

    I tried a few different pills before settling on yaz. The other pills made me feel awful, I had no sex drive at all, and wanted to cry all the time. I had been on yaz for two years when I had to suddenly stop taking it because of a blood clot:( I didn’t really realize how much mood regulation they did for me. The first few months I was so moody and short tempered my husband said it was like being around a completely different person. I got pregnant (of course) in April, so things have evened back out a bit for now, but I’m still concerned about the future.

  • Cathy

    I have been on Loestrin Fe 28 for a few years now and I like it the most of any pills I’ve been on for the last 11 years. I just hate having no sex drive! Went off the pill for two months a few years ago and had the same debilitating cramps and nausea that made me start taking them when I was 15. I can’t risk calling out of work once a month so I went back on the pill, but I really really wish I didn’t have to. It just feels so unnatural.

  • Colleen

    How timely is this article? I stopped taking oral contraceptives last weekend and have been an emotional mess as my body gets used to producing its own again. This was extremely helpful, thank you!

  • JEV

    I am 43 years old…I went on the pill at 17 and took it for 20 years straight…about 3 months after going off of it, I freaked out…friend said I had a panic attack…did not put the two together yet. Ended up in the emergency room 3x, was given Xanax…the reason I went off the pill was to not take prescription drugs anymore.

    Went to ob/gyn..of course he told me going off the pill had nothing to do with it and asked why I did go off of it. I told him I wasn’t getting any return on my investment so I stopped..hahaha. When the anxiety didn’t stop, I went to regular doctor, who then sent me to a psychologist. This whackjob gave me a workbook to help with my panic attacks….ummm, hello? I can’t even read the word panic in a book without flipping out. Anyone who has gone through this knows what I’m talking about. I threw the friggin book out and that was the one and only time I saw the psychologist.

    My next visit was to a psychiatrist. Of course the first thing I ask him is what makes him different from the whackjob above..his response is, “I can deliver a baby.” I then asked him if the reason I was having these attacks was because I went off the pill. THIS was the ONLY doctor who confirmed it for me. Now bear with me, the last time I had a full -on education on the female anatomy was in 4th grade. He told me my ovaries make hormones…for the past 20 years, your ovaries have had to do nothing and 3 months off the pill and BAM! They wake up and said WTF? is going on here? He put me on Paxil, but I started weaning myself off of it because I knew this hormone/ovary thing would pass and after 6 months have not had one episode.

    Unfortunately, I now know what a cramp is, moodiness. I used to think this was hooey because I never had these symptoms while on the pill. And my lovely 43 year old body I think is starting it’s peri-menopausal stage…which is a whole ‘nother subject ladies!

    So just like aspirin and every other medication out there, they only mask our issues and doesn’t really solve them.

  • sdugh

    I went off it about 3 months ago and nothing is happening besides worse cramps and extra acne. I wanted my stupid enormous boobs to go down but no such luck. I’d love to know if it’ll take longer for them to shrink back to their already massive natural size, which I hated enough as it was. I did gain weight while on it because of it (and because I started eating more and stopped working out) but I’ve been eating nothing but fruits, vegetables, and grilled chicken since going off it. My chest is still bigger than it was when I was this weight before going on the pill at 20. I swear absolutely nothing is happening! It’s so annoying, so frustrating. I had hoped they would shrink right away, even if the rest of me stayed plump haha

  • Dr Rabin

    As a gynecologist, I can tell you that this is a big deal. Being on the pill has it’s risks and benefits and coming off them leaves many women in a real pit. Restoring hormone balance should take about 3 months but that’s 90+ days of problems for many. There are great ways to accomplish cycle control, birth control and even ‘psycho-control’ for women who would rather be off the oral synthetic hormones that can do so much good and yet have so many side effects and ill-effects. I just wanted to validate what you are experiencing, not here to lecture y’all. Hope I can help your forum in the future. I’m at gyn1 *com

  • Pretty Smart Joker

    I can tell you exactly what happened to me. Was on it for 20 years, went off at age 40. Three months after (when it’s out of my system completely), I have my first every panic attack..On.A.Plane! The flight attendant thought I was nuts. Ended up in the emergency room 5 times over the next 3 weeks. Doctor, OB/GYN said it was stress. Listen, I have no stress. I am not married, no kids and am free to do what I want, when I want. Ended up at a psychologist who gave me a workbork. Yes, a workbook. I couldn’t even look at the word “panic” with out hyperventilating. Never went back. Ended up at a psychiatrist who gave me a small dose of anti-depressants. After reading about them, I started weaning myself off of them until my body felt normal. I’m happy to say, I wasn’t even on them a full year. Your ovaries make hormones (who knew?) and for the past 20 years, mine haven’t done a damn thing. When it came time, they freaked the eff out and made me unbalanced.
    The funniest part of the whole thing was my good friend got married. I am being announced by name to come out onto the dance floor, and sitting right there is my psychiatrist (turns out he’s the uncle of the groom). Oy!